Maine, 2015

Damaging Winds in Maine, May 28, 2015

May 28, 2015 · NWS GYX · 20 events in 5 counties and zones

A strong shortwave and associated cold front moved into northwestern New England on the afternoon of May 28th. A warm and humid airmass was in place across the region ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A strong shortwave and associated cold front moved into northwestern New England on the afternoon of May 28th. A warm and humid airmass was in place across the region ahead of the front. Convection began firing during the early afternoon in western New England and quickly moved into New Hampshire. Damaging winds were the main feature of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 28, 11:00 AM EST, 55 minutes earlier.

Area forecast discussion, May 28, 11:00 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1200 PM EDT THU MAY 28 2015

.SYNOPSIS...
A WARM AND INCREASINGLY HUMID SOUTHERLY FLOW WILL CONTINUE TODAY
AHEAD OF A STRONG COLD FRONT. SHOWERS AND THUNDERSTORMS...SOME
WITH GUSTY WINDS...TORRENTIAL RAIN...AND HAIL...WILL CROSS THE
AREA LATER TODAY BEFORE EXITING THE COAST WITH THE FRONT BY EARLY
EVENING. HIGH PRESSURE RETURNS FRIDAY AND MOVES OFF THE COAST
OVER THE WEEKEND ALLOWING A WARM AND HUMID SOUTHWEST FLOW TO
RETURN. COOL...CANADIAN HIGH PRESSURE WILL BUILD BACK OVER THE
REGION EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1200 PM UPDATE...SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE
ENTIRE CWA UNTIL 7 PM. MAIN THREAT WILL BE WIND DAMAGE AND
HAIL...BUT AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT.

915 AM UPDATE...ADJUSTED FORECAST A LITTLE BIT BASED ON LATEST OBS
AND MESOSCALE MODEL GUIDANCE. STRONG HEATING IS TAKING PLACE AND
WILL CONTINUE TO CONTRIBUTE TO BUILDING INSTABILITY. WE EXPECTED
THUNDERSTORMS TO DEVELOP MIDDAY AROUND OR JUST WEST OF THE
CWA...WITH STORMS MOVING ALL THE WAY TO THE COAST BETWEEN 4 AND 6
PM. A FEW STORMS ARE EXPECTED TO BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL.

600 AM...MINOR ESTF UPDATE TO INGEST THE CURRENT MESONET IN 1ST
PERIOD GRIDS.

PREV DISC...
A QUIET NIGHT WITH PATCHY FOG AND HAZE IN THE HUMID AIRMASS
CURRENTLY IN PLACE ACROSS THE FORECAST AREA. NWS RADAR MOSAIC
SHOWED SOME SCATTERED LIGHT ECHOES ALONG AND JUST OFF THE COAST
OTHERWISE A DRY OVERNIGHT ACROSS THE AREA. THE SURFACE COLD FRONT
WAS SITUATED ACROSS THE EASTERN LAKES WITH ASSOCIATED SHORTWAVE
SHOWING UP NICELY ON GOES WATER VAPOR IMAGERY. SURFACE HEATING
AHEAD OF THE FRONT SHOULD YIELD CAPES AT OR ABOVE 1000 J/KG FROM
THE SOUTHERN HALF OF NEW HAMPSHIRE NORTHEASTWARD ALONG THE COASTAL
PLAIN OF MAINE. WHILE THE HRR SUGGESTS THERE MAY BE A FEW STRAY
SHOWERS THROUGH MID MORNING...EXPECT THE BULK OF THE CONVECTION
TO DEVELOP FROM LATE MORNING ON AS SHEAR AND UVM INCREASE AHEAD
OF THE SHORTWAVE AND ASSOCIATED SURFACE FRONT. HAVE ADDED ENHANCED
WORDING TO INCLUDE STRONG GUSTY WIND AND TORRENTIAL RAIN...AS
WELL AS SMALL HAIL. LATEST MESOSCALE MODELS SUPPORT THE
CONVECTION EXITING EVEN COASTAL SECTIONS BY EARLY EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
CLEARING AND MUCH LESS HUMID TONIGHT AND FRIDAY UNDER BUILDING
RIDGE. LOWS TONIGHT WILL BE MAINLY IN THE 50S WITH SOME PATCHY
EARLY MORNING VALLEY FOG POSSIBLE IN THE CONNECTICUT VALLEY. A
MOSTLY SUNNY DAY FRIDAY WITH HIGHS MAINLY IN THE 70S...WITH SOME
LOWER 80 DEGREE READINGS CONFINED TO SOUTHERN INTERIOR NEW
HAMPSHIRE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A SOUTHWESTERLY GRADIENT WILL BE ON THE INCREASE FRIDAY NIGHT INTO
SATURDAY AHEAD OF YET ANOTHER STRONG COLD FRONT. MOISTURE AND
INSTABILITY WILL CLIMB LATE SATURDAY AS THE FRONT APPROACHES FROM
THE WEST. LOOK FOR A BAND OF SHOWERS AND THUNDERSTORMS TO CROSS
NORTHERN NEW ENGLAND LATE IN THE DAY AND SATURDAY NIGHT. THIS
FRONT WILL LIKELY GET HUNG UP AND SLOW DOWN AS IT EXITS THE
COASTAL WATERS SUNDAY. THIS MAY ALLOW FOR ADDITIONAL PRECIPITATION
OVER SOUTHERN AREAS SUNDAY AS A WAVE OF LOW PRESSURE FORMS ALONG
THE NEARLY STATIONARY FRONT.

HIGH PRESSURE WILL THEN TAKE CONTROL MONDAY AND TUESDAY OVER THE
REGION. THERE WILL BE AN EAST-NORTHEASTERLY FLOW DEVELOPING IN THE
GULF OF MAINE DURING THAT PERIOD...SO COOLER CONDITIONS WITH SOME
ADDITIONAL CLOUDINESS MAY LINGER ALONG THE COAST.

THE FLOW ALOFT BECOMES MORE WESTERLY WITH TIME DURING THE MIDWEEK
PERIOD NEXT WEEK. THIS WILL ALLOW FOR ANOTHER WARM UP WITH
INCREASING HUMIDITY.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
SHORT TERM...MVFR WITH LCL IFR IN FOG AND STRATUS THIS
MORNING...THEN VFR WITH AREAS OF MVFR IN SHOWERS AND TSTMS. SOME
TSTMS MAY PRODUCE STRONG WINDS AND HAIL. BCMG VFR AFT 00Z WITH LCL
MVFR PSBL FRI AM IN PATCHY VALLEY FOG.

LONG TERM...AREAS OF IFR CONDITIONS WITH LOCALLY LIFR CONDITIONS
IN SHOWERS AND STORMS SATURDAY AFTERNOON AND EVENING.  MAINLY VFR
CONDITIONS THEREAFTER.

&&

.MARINE...
SHORT TERM...EXPECT MARGINAL SCA CONDS AHEAD OF A COLD FRONT
THROUGH LATE TODAY...THEN WINDS AND SEAS BELOW SCA FOR TONIGHT AND
FRIDAY.

LONG TERM...SCA THRESHOLDS MAY BE EXCEEDED SATURDAY AND SATURDAY
NIGHT AHEAD OF A STRONG COLD FRONT WITH SOUTHWESTERLY WINDS
INCREASING AND SEAS BUILDING. OTHERWISE...WINDS/SEAS SHOULD STAY
BELOW SCA THRESHOLDS.

&&

.FIRE WEATHER...
WARM AND HUMID AIR WITH OCCASIONAL SHOWERS AND THUNDERSTORMS IS EXPECTED
TODAY. THUS FIRE DANGER IS EXPECTED TO REMAIN LOWER THAN IT HAS BEEN.
DRIER WEATHER ARRIVES FOR TONIGHT AND FRIDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ150-
     152-154.

&&

NEAR TERM...EKSTER
Hazardous weather outlook, May 28, 11:01 AM EST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1201 PM EDT THU MAY 28 2015

MEZ007>009-012>014-018>028-NHZ001>015-291615-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-CHESHIRE NH-EASTERN HILLSBOROUGH NH-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH NH-
1201 PM EDT THU MAY 28 2015

...SEVERE THUNDERSTORM WATCH 233 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE SATURDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ151-153-291615-
PENOBSCOT BAY-CASCO BAY-
1201 PM EDT THU MAY 28 2015

...SEVERE THUNDERSTORM WATCH 233 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY AND PENOBSCOT BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE SATURDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150-152-154-291615-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
1201 PM EDT THU MAY 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM CAPE
ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT
CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM
STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE NORTH BEFORE HEADING
TOWARDS THE COASTLINE LATE IN THE DAY THURSDAY. A FEW STORMS
COULD PRODUCE STRONG WINDS...LIGHTNING...AND HEAVY RAINFALL AS
THEY CROSS THE WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE SATURDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 28, 8:04 AM EST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
904 AM EDT THU MAY 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     1 E LAKE MOXIE          45.35N  69.87W
05/27/2015                   SOMERSET           ME   PUBLIC

            SEVERAL TREES DOWN ALONG LAKE MOXIE ROAD AND TROUTDALE
            ROAD

&&

EVENT NUMBER GYX1500031

MPK
Local storm report, May 28, 8:09 AM EST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAY ME
909 AM EDT THU MAY 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     3 E ORFORD              43.90N  72.09W
05/27/2015                   GRAFTON            NH   TRAINED SPOTTER

            TREE AND WIRES DOWN ON RT 25 IN ORFORD

0502 PM     TSTM WND DMG     HAVERHILL               44.03N  72.06W
05/27/2015                   GRAFTON            NH   LAW ENFORCEMENT

            TREES DOWN IN HAVERHILL

0510 PM     TSTM WND DMG     LISBON                  44.21N  71.91W
05/27/2015                   GRAFTON            NH   LAW ENFORCEMENT

            TREES DOWN IN LISBON

0525 PM     TSTM WND DMG     FRANCONIA               44.23N  71.75W
05/27/2015                   GRAFTON            NH   LAW ENFORCEMENT

            TREES DOWN IN FRANCONIA

0525 PM     TSTM WND DMG     CAMPTON HOLLOW          43.82N  71.64W
05/27/2015                   GRAFTON            NH   STATE POLICE

            TREES AND POWER LINES DOWN

0526 PM     TSTM WND DMG     ENFIELD                 43.64N  72.14W
05/27/2015                   GRAFTON            NH   LAW ENFORCEMENT

            TREES AND WIRES DOWN IN ENFIELD

0530 PM     TSTM WND DMG     BETHLEHEM               44.28N  71.69W
05/27/2015                   GRAFTON            NH   LAW ENFORCEMENT

            TREES DOWN IN BETHLEHEM

0545 PM     TSTM WND DMG     WATERVILLE VALLEY       43.95N  71.50W
05/27/2015                   GRAFTON            NH   STATE POLICE

            TREES AND POWER LINES DOWN

0605 PM     FLASH FLOOD      HANOVER                 43.70N  72.29W
05/27/2015                   GRAFTON            NH   FIRE DEPT/RESCUE

            MINK BROOK OVER ITS BANK FLOODING A NEARBY FIELD

0610 PM     TSTM WND DMG     CONWAY                  43.98N  71.12W
05/27/2015                   CARROLL            NH   SOCIAL MEDIA

            TREES AND POWER LINES DOWN

0615 PM     TSTM WND DMG     1 E LAKE MOXIE          45.35N  69.87W
05/27/2015                   SOMERSET           ME   PUBLIC

            SEVERAL TREES DOWN ALONG LAKE MOXIE ROAD AND TROUTDALE
            ROAD

0730 PM     TSTM WND DMG     PETERBOROUGH            42.88N  71.96W
05/27/2015                   HILLSBOROUGH       NH   AMATEUR RADIO

            ANNENTA BLOWN DOWN

&&

EVENT NUMBER GYX1500020 GYX1500021 GYX1500022 GYX1500023 GYX1500027
GYX1500025 GYX1500024 GYX1500026 GYX1500030 GYX1500028 GYX1500031
GYX1500029

MPK
Special weather statement, May 28, 10:50 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1150 AM EDT THU MAY 28 2015

MEZ012-281615-
SOUTHERN OXFORD ME-
1150 AM EDT THU MAY 28 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN OXFORD COUNTY IN MAINE

* UNTIL 1215 PM EDT

* AT 1150 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR LOCKE MILLS...MOVING TO THE
  EAST AT 40 MPH.

* DIME SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BETHEL...
  LOCKE MILLS...
  BRYANT POND...
  CANTON...
  AND DIXFIELD.

LAT...LON 4459 7042 4457 7028 4454 7030 4454 7029
      4451 7028 4450 7025 4446 7024 4444 7027
      4442 7026 4441 7027 4439 7027 4436 7092
      4444 7092
TIME...MOT...LOC 1549Z 254DEG 33KT 4445 7066

LEGRO
Special weather statement, May 28, 11:09 AM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1209 PM EDT THU MAY 28 2015

MEZ012-013-020-281645-
ANDROSCOGGIN ME-SOUTHERN FRANKLIN ME-SOUTHERN OXFORD ME-
1209 PM EDT THU MAY 28 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  ANDROSCOGGIN COUNTY IN MAINE
  SOUTHERN FRANKLIN COUNTY IN MAINE
  SOUTHERN OXFORD COUNTY IN MAINE

* UNTIL 1245 PM EDT

* AT 1209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM OVER DIXFIELD...MOVING TO THE EAST
  AT 50 MPH.

* DIME SIZE HAIL AND STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RUMFORD...
  FARMINGTON...
  WILTON...
  MEXICO...
  AND LIVERMORE FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4449 7013 4442 7011 4441 7075 4451 7072
      4472 7004 4457 7004 4453 7007 4451 7004
      4449 7004
TIME...MOT...LOC 1609Z 251DEG 44KT 4450 7049

LEGRO
Special weather statement, May 28, 11:43 AM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1243 PM EDT THU MAY 28 2015

MEZ008-009-281715-
CENTRAL SOMERSET ME-NORTHERN FRANKLIN ME-
1243 PM EDT THU MAY 28 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL SOMERSET COUNTY IN MAINE
  NORTHERN FRANKLIN COUNTY IN MAINE

* UNTIL 115 PM EDT

* AT 1243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR STRATTON...MOVING TO THE EAST
  AT 40 MPH.

* DIME SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  STRATTON...
  CARRABASSETT VALLEY...
  FLAGSTAFF LAKE...
  AND CARATUNK.

LAT...LON 4503 7050 4518 7049 4535 6997 4507 6993
TIME...MOT...LOC 1642Z 248DEG 37KT 4513 7035

LEGRO
Special weather statement, May 28, 11:46 AM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1246 PM EDT THU MAY 28 2015

MEZ009-281715-
CENTRAL SOMERSET ME-
1246 PM EDT THU MAY 28 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL SOMERSET COUNTY IN MAINE

* UNTIL 115 PM EDT

* AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF GREENVILLE...
  MOVING TO THE EAST AT 40 MPH.

* DIME SIZE HAIL AND STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  THE FORKS...
  AND LAKE MOXIE.

LAT...LON 4533 6971 4532 6997 4544 6998 4552 6977
TIME...MOT...LOC 1644Z 255DEG 34KT 4539 6984

LEGRO

The radar

The Portland,ME radar (KGYX), 68 km away, was scanning. The volume nearest the first event began at 16:55 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
May 28, 11:55 AM EST to 11:59 AM EST
Where
Franklin County, Jay
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.500, -70.220

A severe thunderstorm downed trees and wires on East Jay Road, Clay Brook Road, Riley Road and Warren Hill Road in Jay.

Thunderstorm Wind, Kennebec

When
May 28, 11:59 AM EST to 12:05 PM EST
Where
Kennebec County, 0.69 mi S of Twelve Corners
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.460, -70.120

A severe thunderstorm downed trees on Route 17 near 12 Corners.

Thunderstorm Wind, Kennebec

When
May 28, 12:27 PM EST to 12:35 PM EST
Where
Kennebec County, 2.07 mi N of Belgrade
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.480, -69.830

A severe thunderstorm downed trees in Belgrade.

Thunderstorm Wind, Somerset

When
May 28, 12:30 PM EST to 12:35 PM EST
Where
Somerset County, 3.49 mi S of Smithfield
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.580, -69.810

A severe thunderstorm downed trees and wires in Smithfield.

Thunderstorm Wind, Kennebec

When
May 28, 12:40 PM EST to 12:45 PM EST
Where
Kennebec County, Waterville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.550, -69.630

A severe thunderstorm downed trees in Waterville.

Thunderstorm Wind, Kennebec

When
May 28, 12:55 PM EST to 12:59 PM EST
Where
Kennebec County, 1.97 mi E of Winslow
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
44.550, -69.580

A severe thunderstorm downed trees on a car and camper and ripped out a dock on Patties Pond in Winslow.

Thunderstorm Wind, Cumberland

When
May 28, 1:32 PM EST to 1:37 PM EST
Where
Cumberland County, 0.5 mi E of Raymond
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.900, -70.460

A severe thunderstorm downed trees and wires on Mill Street in Raymond.

Thunderstorm Wind, Cumberland

When
May 28, 1:40 PM EST to 1:45 PM EST
Where
Cumberland County, 0.85 mi NE of East Gray
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.890, -70.270

A severe thunderstorm downed multiple trees on an island in Little Sebago Lake in East Gray.

Thunderstorm Wind, Somerset

When
May 28, 3:05 PM EST to 3:09 PM EST
Where
Somerset County, 0.85 mi SE of North Fairfield Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.620, -69.660

A severe thunderstorm downed trees and wires in Fairfield.

Thunderstorm Wind, York

When
May 28, 3:25 PM EST to 3:30 PM EST
Where
York County, 0.85 mi SW of Limerick Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.690, -70.790

A severe thunderstorm downed power lines in Limerick Mills.

Thunderstorm Wind, York

When
May 28, 3:30 PM EST to 3:34 PM EST
Where
York County, Springvale
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.470, -70.800

A severe thunderstorm downed trees on Elm Street in Springvale.

Thunderstorm Wind, York

When
May 28, 3:30 PM EST to 3:35 PM EST
Where
York County, 0.69 mi N of Waterboro
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.540, -70.720

A severe thunderstorm downed trees and power lines in Waterboro.

Thunderstorm Wind, Cumberland

When
May 28, 3:35 PM EST to 3:40 PM EST
Where
Cumberland County, 0.82 mi NNW of Cumberland Foreside
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.781, -70.228

A severe thunderstorm downed power lines near Tuttle Road and Harris Road in Cumberland Center.

Thunderstorm Wind, Somerset

When
May 28, 3:37 PM EST to 3:43 PM EST
Where
Somerset County, 0.49 mi W of Anson
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.800, -69.890

A severe thunderstorm downed trees at Industry Road and Poor Farm Road in Anson.

Thunderstorm Wind, Somerset

When
May 28, 3:40 PM EST to 3:44 PM EST
Where
Somerset County, Skowhegan
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.770, -69.720

A severe thunderstorm downed trees in Skowhegan.

Thunderstorm Wind, Somerset

When
May 28, 3:55 PM EST to 3:59 PM EST
Where
Somerset County, 0.85 mi SW of Canaan
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.760, -69.560

A severe thunderstorm downed trees in Canaan.

Thunderstorm Wind, Somerset

When
May 28, 4:05 PM EST to 4:10 PM EST
Where
Somerset County, Pittsfield
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.780, -69.380

A severe thunderstorm downed trees in Pittsfield.

Thunderstorm Wind, Somerset

When
May 28, 4:05 PM EST to 4:09 PM EST
Where
Somerset County, 0.6 mi WSW of Emerson Corner
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.796, -69.481

A severe thunderstorm downed trees along Route 2 near Higgins Road and Beans Corner Road in West Pittsfield.

Thunderstorm Wind, Somerset

When
May 28, 4:05 PM EST to 4:11 PM EST
Where
Somerset County, 0.49 mi W of Palmyra
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.850, -69.360

A severe thunderstorm downed trees in Palmyra.

Thunderstorm Wind, Somerset

When
May 28, 4:15 PM EST to 4:20 PM EST
Where
Somerset County, 1.2 mi NW of Detroit
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.790, -69.300

A severe thunderstorm downed trees in Detroit.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580888, 580889, 580890, 580892, 580893, 580894, 580895, 580896, 580897, 580898, 580899, 580900, 580901, 580902, 580903, 580904, 580905, 580906, 580907, 580908.